Georgia, 2023

Tropical Storm and Flood in Georgia, August 30, 2023

August 30, 2023 · NWS CAE · 4 events in 3 counties and zones

Lifting up out of the Big Bend of Florida, Hurricane Idalia weakened to a Tropical Storm as it moved into southeastern Georgia. This system produced scattered tree damage and isolated flooding in the Central Savannah River Area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
$500
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Lifting up out of the Big Bend of Florida, Hurricane Idalia weakened to a Tropical Storm as it moved into southeastern Georgia. This system produced scattered tree damage and isolated flooding in the Central Savannah River Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 30, 6:01 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 30, 6:01 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
701 AM EDT Wed Aug 30 2023

.SYNOPSIS...
Hurricane Idalia will be marching northward toward the forecast
area this morning then move through the region this evening and
tonight spreading heavy rainfall along with strong and gusty
winds across the area. As Idalia departs the region on Thursday
much drier and cooler air will move into the area and remain
over the region through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hurricane Idalia is still churning in the Gulf of Mexico and
should make landfall as a strong hurricane in the big bend of
Florida around 8 am or so. After landfall, the center of Idalia
is expected to continue through southeastern Georgia and into
southeastern South Carolina, weakening to a tropical storm by
the time it reaches the forecast area. Have upgraded Richmond
County Georgia and Aiken County South Carolina to Tropical Storm
Warnings. A Flood Watch and the remainder of the Tropical Storm
Watch remains as is for the time being as not much has changed
in the overall forecast track of Idalia. The Tropical Storm
Watch does include the Columbia areas. There are multiple
impacts anticipated for the Midlands and CSRA (listed in order
of risk).

1) Heavy rain and flood threat:

The intensity of rainfall increases into the afternoon when
heavy rainfall rates are expected for several hours as Idalia
moves through the region. Total rainfall amounts up to 4 to 8
inches, with locally higher amounts, are expected by the time
it's over and done with. A majority of this rainfall is expected
to fall within a 12 hour period this afternoon and into
tonight, which could cause some significant flooding in flood
prone areas. The forecast has shifted where the heaviest band of
rain is expected slightly to the east

2) Gusty winds:

Strong winds with gusts of 40 mph or greater are likely in the
eastern Midlands and concern remains about wind gusts exceeding
40 mph in the central Midlands. With the saturated soils and
expected heavy rainfall, these gusty winds could cause topple
trees. In addition to potential tree damage, power outages are
possible, especially for the south and east of I-20. Main
timeframe for the gusty winds is this evening into tonight.

3) A few tornadoes possible:

The area with the highest chance of seeing some tornadoes is the
eastern Midlands and lower CSRA this evening into tonight.

It is important to note that the forecast track and intensity
can still change, which could result in a slight change to any
of these impacts.

Temperatures are expected to top out near 80 today and drop to
around 70 tonight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Idalia will be headed away form the region Thursday turning east
southeastward as it tracks offshore during the afternoon and
overnight hours. This will allow high pressure to ridge in from
the north with an upper level ridge also building into the
region. Combined with some subsidence behind Idalia expect
partly to mostly clear skies Thursday afternoon onward as the
high pressure also pushes drier air into the region. With
northerly flow pushing cooler air into the region high
temperatures Thursday afternoon will range from the mid 70s
north to the low 80s in the CSRA with lows Thursday night in the
upper 50s to low 60s.

Friday and Friday night will have little synoptic change as
Idalia continues moving eastward into the Atlantic. Temperatures
Friday afternoon will be in the low 80s with lows around 60.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will remain in control of the region through early
next week along with ridging aloft. This is expected to keep a
dry forecast for the region with temperatures slowly moderating
from the low 80s on Saturday to around 90 for Monday and
Tuesday.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
High confidence in restrictions dominating the period.

Hurricane Idalia continues to move toward the FL Big Bend area
and will march northward through the day and move east of the
terminals tonight. Patchy stratus and fog currently across the
area will rapidly give way to deteriorating conditions
associated with Idalia with IFR...possible LIFR...cigs and vsbys
dominating the period. Winds will slowly begin increasing this
morning along with light rain. Rain intensity become moderate to
heavy in the mid to late afternoon hours and persist through
the early morning hours. Strongest winds will cross the area
early this evening through the early morning hours with gusts up
to 40s knots expected. Rain intensity and winds will begin to
diminish very late in the period however restrictions will
remain through the end of the period.

EXTENDED AVIATION OUTLOOK...Cig and vis restrictions along with
strong and gusty winds will continue into Thursday morning as
Idalia moves away from the region.

&&

.HYDROLOGY...
Recent rainfalls have saturated the soils across parts of the
region. With the heavy rain, and particularly the rainfall
rates, expected later today into tonight, flash and urban
flooding is possible across the forecast area. There is
potential for significant flooding in the more flood prone
areas. In addition to the flash and urban flood threat, river
flooding potential is increasing.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch from 2 PM EDT this afternoon through Thursday
     afternoon for GAZ040-063>065-077.
     Tropical Storm Watch for GAZ063>065.
     Tropical Storm Warning for GAZ077.
SC...Flood Watch from 2 PM EDT this afternoon through Thursday
     afternoon for SCZ016-018-020>022-025>031-035-037-038-041-
     115-116-135>137.
     Tropical Storm Watch for SCZ022-027>030.
     Tropical Storm Warning for SCZ031-035-037-038-041-135>137.
&&
Hazardous weather outlook, Aug 30, 5:17 AM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
617 AM EDT Wed Aug 30 2023

GAZ063-064-SCZ022-027>029-311030-
McDuffie-Columbia-Kershaw-Lexington-Richland-Lee-
617 AM EDT Wed Aug 30 2023

...TROPICAL STORM WATCH IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flood Watch.

Hurricane Idalia will be moving through the forecast area
Wednesday through midday Thursday. The greatest impacts are
expected in the central and eastern Midlands and southern CSRA
with strong and gusty winds and heavy rainfall which could result
in localized flooding Wednesday through Thursday. Isolated
tornadoes are also possible, mainly for the eastern Midlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ040-SCZ016-018-020-021-025-026-115-116-311030-
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
617 AM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Hurricane Idalia will be moving through the forecast area
Wednesday through midday Thursday. The greatest impacts are
expected in the central and eastern Midlands and southern CSRA
with strong and gusty winds and heavy rainfall which could result
in localized flooding Wednesday through Thursday. Isolated
tornadoes are also possible, mainly for the eastern Midlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ065-077-SCZ030-031-035-037-038-041-135>137-311030-
Richmond-Burke-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
617 AM EDT Wed Aug 30 2023

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

Hurricane Idalia will be moving through the forecast area
Wednesday through midday Thursday. The greatest impacts are
expected in the central and eastern Midlands and southern CSRA
with strong and gusty winds and heavy rainfall which could result
in localized flooding Wednesday through Thursday. Isolated
tornadoes are also possible, mainly for the eastern Midlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm, 1 flood. Local standard time, as filed.

Tropical Storm, Burke

When
August 30, 10:00 AM EST to 9:00 PM EST
Where
Burke forecast zone
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

Burke County Emergency Management reported scattered trees and power lines blown down across the county, blocking some roadways. 2 vehicles and one structure were damaged due to trees falling on them.

Tropical Storm, Columbia

When
August 30, 10:30 AM EST to 9:30 PM EST
Where
Columbia forecast zone
Reported by
Emergency Manager
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Columbia County Emergency Manager reported scattered trees down due to winds across the county.

Tropical Storm, Richmond

When
August 30, 10:30 AM EST to 9:30 PM EST
Where
Richmond forecast zone
Reported by
Emergency Manager
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

Richmond County Emergency Manager reported scattered trees down due to winds across the county.

Flood, Burke

When
August 30, 3:38 PM EST to 8:45 PM EST
Where
Burke County, 0.9 mi SW of Old Sardis to 8.44 mi S of Alexander
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
32.960, -81.760

Burke County Law Enforcement reported several flooded roadways throughout the county.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023The 2023 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120338, 1120342, 1120343, 1120337.